My dermy gave me a corticosteroid called Desowen to help clear the red butterfly rash on my cheeks and nose, but within two hours of applying the lotion, it had the opposite effect and the redness increased significantly and along with it came a raging headache. Could this be a side effect of the medication? Or could it be an allergic reaction? Has anyone ever used this medication?
Last edited by life_is_good; 01-11-2006 at 11:03 AM.
Hi, "Life". I just looked up the drug info on DesOwen. Click the "Resources" tab above, then click the link for "MedLine Plus", then click the link for "Drug Information", then go into the "D's", then click "DesOwen".
Looks like this topical can indeed cause reddening, etc. in some people. You could cease for now & talk to your dr, right? Maybe there's some other ointment that causes fewer problems in fewer people you could try?
FYI, during the many years of rashes I had, before I was Dx'ed, I was given various topicals, with similar results. I had annular (circular) lesions on my arms & torso. Well, some of the oinments burned, some itched, and none worked to fade out the lesions. I gave up. But since your problem is facial, I know it matters more... GOOD LUCK! Sympathetically, Vee
I took a look and saw that redness could be a side effect, but no mention of headaches. So I researched this drug a little further and found that CHILDREN do get headaches from this. I used the medication again this morning, just to see if it was a coincidence, and I got that headache again. So I'm going to discontinue the med and call my doctor to see if there's something else I can use. Thanks again for your help.
My dermatologist gave me samples of something to use for the redness. I have never tried it, but I will post back later today or tomorrow and let you know what it was. It was I think a two step process. I don't remember what it is called off the top of my head and the samples are two flights up (I live in a townhouse) so forgive me for waiting to post it later, but I will let you know what it is.
My dermatologist started simple and after prior years of stinging my face with "special" creams and lotions, it was such a relief. Every day twice a day, I wash my face with Cetaphil cleanser, and put Cetaphil lotion on at night. It is a very gentle, noncomedogenic (meaning doesn't cause zits!), and over the counter. I even use the Equate version of it. No redness or burning. It keeps the skin from drying out and less prone to the rash. I've even been told how nice my skin is, and I'm like, what??? I have the malar rash of lupus! Once in a while I need to put Desonide lotion on my face. This is prescription, but also very gentle and doesn't burn or anything for me.
On my other rashes (i.e. neck, legs, etc.). I use a small bit of betamethasone, which doesn't burn me either.
Hope this helps!
Susan, aka handmade_n
Lupus, Fibro, APS and more! To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
I have gentle cleansers. What I'm looking for is something to help take down some of the redness. When I'm in a flare, my face looks and feels like it can glow in the dark. It gets beat red, itchy, it's raised and it's VERY obvious. When I'm not flaring, my cheeks and nose are very pink. My husband says it looks like a healthy sunburn... but to me, it's a reminder of my lupus flares. I don't want to LOOK like I have lupus when I'm not flaring. Is there any other medication that can bring down the redness?
I have my sample and it is an OTC cream called Eucerin and it is a 4 step process. It has a cleanser and the moiturizer and concealer and then 'soothe and hydrate' at night. It is called Eucerin redness relief and explains how this cream has green pigments that neutralize red blotchy skin.
I obviously have not tried it since I couldn't remember what it was called, I cover my redness well enough during the day with make-up when I need to. My face usually lights up worse in the evening and in summer and I have used the same skin products for years and I like them very much so I did not give this a try. Perhaps in summer when I look worse.
Just wanted to offer you another suggestion. Keep us posted on how you are doing.
I used Desowen for two years. I absolutely loved it! Like in other steroids when I first apply it, there is a burning feeling wiht an increase in redness which then subsides within the hour. (The burning is sort of soothing). I swtiched to Ellidel because I was worried about the steroid thinning of the skin, vericose vein thing on the face. I hate Ellidel. It makes me itch worse. But I LOVED desowen. They don't have it where I am, but I might go back to it. A trick I found for the face and body is to mix these wonderful meds with some lotion. That way you can spread a thin film over a wide surface area. IN fact I'm pretty sure desowen is a steriod mixed with a moistureizer. Good luck!